16 September 2010

Holy CRAP!!

Wow, I am about to sound terribly naive, but... here goes:

OK, so being a breast oncoplastic surgeon, I am quite familiar with the medication Arimidex (generic: anastrazole). This medication is used as adjunctive therapy in post-menopausal breast cancer patients whose tumors manifest estrogen receptor positivity. In short, the medications decreases the amount of estrogen that a woman's body makes. The less estrogen that is present, the less the cancer "feeds," and this slows down or altogether stops cancer growth.

In case you think that this medication is the "white knight" in the middle of the dark nightmare of breast cancer, don't forget that it has its own host of risks. In fact, the active ingredient will chomp away at bone, leading to osteoporosis (why we are crazy about bone density tests and why dentists hate it when we use this--it can cause mandibular necrosis) and it can cause liver dysfunction (why we check liver function when you are on it).

Imagine my surprise, when I got this FDA alert today: G.E.T. Issues Vouluntary Recall of ArimaDex. Not only is voluntary misspelled, but I was aghast that Arimidex was misspelled... and then I actually READ what was in front of me. First off, I don't know who "G.E.T." (Genetic Edge Technologies) is, but Arimidex is made by AstraZeneca. The real shocker is that this (ArimaDex) medication "may (actually) contain an Aromatase Inhibitor." Oh. My. God.

The same active ingredient that is in the breast cancer drug is now available OVER THE COUNTER in your local sports supplement store!!!! In fact, I cannot place enough exclamation points behind that sentence. I am beyond appalled, flabbergasted... I don't even know the correct word. I think I want to cry, in fact.

I just googled this stuff, and it actually says that this is an "Estrogen blocker...(that has) been shown to enhance and maintain testosterone levels." um, well, yes. Even Amazon is selling it.

Please, please, spread the word--this is NASTY stuff. And yes, it has all of the risks I mentioned above... and more: kidney failure, adrenal insufficiency, not to mention decreased sperm function.


Sarada Kakinada said...

How is that even possible?!?! I'm completely flabbergasted too. The misspellings reek of scary sketchiness. Who in the heck is monitoring this stuff, anyways??

Arzt4Empfaenger said...

Wow. That's shocking and awful!

DrB said...

I found some truly fascinating, and sick, information when I tried to get more info.

There is, apparently, a host of young bodybuilding men who apparently take arimidex and tamoxifen routinely. THAT is scary as hell... and I am not too sure that they even know what they are taking, or WHERE IN THE WORLD THEY GET IT!! I don't know if I can just assume "outside of the country?"

I honestly don't know if it's that easy.